Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 96, NWS Mobile, AL

May 9, 2006Mobile County, Alabama; George County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 9, 2006, 9:54 AM CDT for Mobile County, Alabama; George County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2006, 9:54 AM CDT (14:54 UTC)
Expired
May 9, 2006, 10:30 AM CDT
In force
36 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Mobile County, AL, George County, MS

The radar

The Mobile radar (KMOB), 24 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1900 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 091454
SVRMOB
ALC097-MSC039-091530-
/O.NEW.KMOB.SV.W.0096.060509T1454Z-060509T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
954 AM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  GEORGE COUNTY IN SOUTHEAST MISSISSIPPI
  MOBILE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 1030 AM CDT

* AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR SHIPMAN...OR
  ABOUT 8 MILES EAST OF LUCEDALE...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILMER BY 1000 AM CDT
  LOTT AND COLEMAN DAIRY ROADS AND GEORGETOWN BY 1010 AM CDT
  CHUNCHULA BY 1015 AM CDT
  OAK GROVE AND KUSHLA BY 1020 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3098 8852 3080 8854 3073 8803 3095 8800

$$
1 follow-up statement
000 
WWUS54 KMOB 091514
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1013 AM CDT TUE MAY 9 2006

MSC039-091523-
/O.CAN.KMOB.SV.W.0096.000000T0000Z-060509T1530Z/
GEORGE MS-
1013 AM CDT TUE MAY 9 2006

...THE SEVERE THUNDERSTORM WARNING FOR GEORGE COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF GEORGE COUNTY AND INTO 
MOBILE COUNTY...THUS THE SEVERE THUNDERSTORM WARNING FOR GEORGE 
COUNTY IS CANCELLED.

LAT...LON 3097 8833 3077 8837 3073 8803 3095 8800

$$

ALC097-091530-
/O.CON.KMOB.SV.W.0096.000000T0000Z-060509T1530Z/
MOBILE AL-
1013 AM CDT TUE MAY 9 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 AM CDT FOR 
MOBILE COUNTY...

AT 1008 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR LOTT AND
COLEMAN DAIRY ROADS...OR ABOUT 18 MILES EAST OF LUCEDALE...MOVING
EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KUSHLA AND OAK GROVE BY 1020 AM CDT
  CELESTE BY 1025 AM CDT
  I65 AND AL 158...SARALAND...SATSUMA AND EIGHT MILE BY 1030 AM CDT

LAT...LON 3097 8833 3077 8837 3073 8803 3095 8800

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 5:30 AM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 9, 5:30 AM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT TUE MAY 9 2006

.SHORT TERM (TODAY AND TONIGHT)...MODEL DISCREPANCIES ARE SURE
CREATING A DIFFICULTY FORECAST FOR THE COASTAL REGION...AND WAITING
TO ANALYZE THE 06Z DATA DID NOT HELP THE SITUATION ANY.  GFS
CONTINUES TO HIT THE AREA HARD WITH POPS NOW UP TO 100% ACROSS THE
ENTIRE FORECAST AREA...AND QPF BULLSEYE UP TO 7 INCHES ACROSS
SOUTHERN BALDWIN COUNTY. NOW WHILE SUCH HIGH NUMBERS ARE UNLIKELY TO
HAPPEN...THERE IS SOME SUPPORT FROM THE RUC AND WRF THAT THINGS
COULD GET ACTIVE AGAIN TODAY. HIGHER POPS WILL BE CONCENTRATED
ACROSS THE SOUTHERN COUNTIES...WITH SCATTERED FAR NORTH. WATER VAPOR
IMAGERY SHOWING ANOTHER SHORTWAVE TO THE WEST THAT WILL MOVE ACROSS
THE LOW MISSISSIPPI RIVER VALLEY EARLY...AND INTO THE FORECAST AREA
THIS AFTERNOON. TIMING OF DISTURBANCE SHOULD TRIGGER CONVECTION
EARLIER TODAY COMPARED TO YESTERDAY. EXACT POSITION OF SURFACE
BOUNDARY IS HARD TO PIN DOWN WITH OUTFLOWS SCATTERED ACROSS THE
REGION. SHOULD GET A BETTER PLACEMENT AFTER SUNRISE...THIS WILL HELP
US FOCUS ON WHERE THE HIGHER POPS AND QPF WILL OCCUR. /22

.LONG TERM (WEDNESDAY THROUGH MONDAY)...RIDGE WILL REBUILD IN THE
WAKE OF THE DISTURBANCE LATE TONIGHT WITH ONLY ISOLATED TO SCATTERED
COVERAGE EXPECTED WEDNESDAY MORNING. THUNDERSTORM COVERAGE WILL
INCREASE DURING THE AFTERNOON AND OVERNIGHT HOURS AS LONG WAVE
TROUGH GETS CARVED OUT ACROSS THE EASTERN CONUS...AND SURFACE FRONT
APPROACHES FROM THE NORTHWEST. AREA REMAINS IN DEEP SOUTHWEST MOIST
FLOW  (PRECIPITABLE WATER VALUES NEAR TWO INCHES) ON WEDNESDAY
BETWEEN HIGH PRESSURE ANCHORED OVER THE WESTERN ATLANTIC AND LOW
PRESSURE MOVING NORTHEAST FROM THE SOUTHERN PLAINS TO THE GREAT
LAKES.  THE COLD FRONT IS STILL FORECAST TO MOVE THROUGH THE LOWER
MISSISSIPPI RIVER REGION ON WEDNESDAY...AND THROUGH THE FORECAST
AREA WEDNESDAY NIGHT. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WILL OCCUR WITH THIS SYSTEM...WITH A FEW STORMS
POSSIBLY STRONG TO SEVERE AS AREA IS STILL OUTLOOKED BY SPC. MUCH
DRIER AIR WILL FOLLOW IN THE WAKE OF THE COLD FRONT...WITH PW VALUES
DROPPING TO NEAR ONE-HALF INCH.  THIS WILL LEAD A RETURN TO MOSTLY
CLEAR SKIES AND DRY CONDITIONS THURSDAY THROUGH SATURDAY.  GFS
BRINGS NEXT CHANCE OF PRECIP TO THE FORECAST AREA SATURDAY NIGHT
INTO EARLY NEXT WEEK. /22

&&

.MARINE...SOUTHERLY WINDS AND SEAS WILL BUILD LATER TODAY AND
CONTINUE THROUGH EARLY WEDNESDAY EVENING AS A STRONG COLD FRONT
APPROACHES FROM THE NORTHWEST. WINDS AND SEAS WILL BE HIGHER NEAR
SCATTERED TO NUMEROUS THUNDERSTORMS AHEAD OF THE FRONT THROUGH
WEDNESDAY EVENING. A STRONG NORTHERLY WIND FLOW WILL BUILD IN THE
WAKE OF THE FRONT EARLY THURSDAY MORNING AND CONTINUE THROUGH FRIDAY
MORNING. WINDS AND SEAS WILL SUBSIDE LATE FRIDAY THROUGH SATURDAY.
WITH THIS HAVE MADE UPWARD ADJUSTMENTS TO WINDS AND SEAS THIS
AFTERNOON THROUGH EARLY FRIDAY. /32

&&

.FIRE WEATHER...A COLD FRONT WILL MOVE THROUGH THE AREA EARLY
THURSDAY...ALLOWING MUCH DRIER AIR TO INVADE THE REGION FROM THE
NORTH.  FORECAST PERIODS LATE IN THE WEEK WILL NEED TO BE MONITORED
FOR POSSIBLE FIRE WEATHER WATCHES OR RED FLAG WARNINGS AS WARM
AFTERNOON TEMPERATURES ON FRIDAY AND SATURDAY WILL ALLOW RELATIVE
HUMIDITY VALUES TO LOWER INTO THE 30S. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      85  71  87  68 /  80  40  30  30
PENSACOLA   82  71  85  69 /  80  60  30  30
DESTIN      80  72  81  71 /  70  50  30  30
EVERGREEN   84  66  87  66 /  70  50  40  50
WAYNESBORO  85  68  86  65 /  70  30  60  70
CAMDEN      84  67  87  65 /  40  30  60  70

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&
Hazardous weather outlook, May 9, 5:45 AM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DATE...
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT TUE MAY 9 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-102300-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
545 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED LATER TODAY AND
TONIGHT. A FEW OF THE STRONGER THUNDERSTORMS COULD PRODUCE DAMAGING
WINDS AND LARGE HAIL. AT THIS TIME THE STORM PREDICTION CENTER HAS
PLACED SOUTHEAST MISSISSIPPI AND EXTREME WESTERN SECTIONS OF
SOUTHWEST ALABAMA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORM
DEVELOPMENT THROUGH TONIGHT. STAY TUNED FOR FURTHER UPDATES
THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED WEDNESDAY AND
WEDNESDAY EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST.
AT THIS TIME THE STORM PREDICTION CENTER HAS PLACED SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND NORTHWEST FLORIDA UNDER A SLIGHT
RISK FOR SEVERE THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED LATER TODAY AND TONIGHT AND ON WEDNESDAY. STAY TUNED FOR
FURTHER UPDATES THROUGHOUT THE DAY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:33 PM CDTSevere Thunderstorm WarningMOBMobile42 min
May 8, 7:50 PM CDTSevere Thunderstorm WarningMOBClarke, Monroe55 min
May 8, 8:07 PM CDTSevere Thunderstorm WarningMOBEscambia, Monroe23 min
May 8, 8:27 PM CDTSevere Thunderstorm WarningMOBClarke, Washington63 min
May 8, 8:31 PM CDTSevere Thunderstorm WarningMOBEscambia29 min
May 8, 8:42 PM CDTSevere Thunderstorm WarningMOBMonroe48 min
May 8, 8:58 PM CDTSevere Thunderstorm WarningMOBEscambia62 min
May 8, 9:17 PM CDTSevere Thunderstorm WarningMOBCovington58 min
May 8, 9:27 PM CDTSevere Thunderstorm WarningMOBMobile48 min
May 8, 10:05 PM CDTSevere Thunderstorm WarningMOBBaldwin55 min
May 8, 11:00 PM CDTSevere Thunderstorm WarningMOBBaldwin60 min
May 9, 10:33 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile42 min
May 9, 11:15 AM CDTSevere Thunderstorm WarningMOBBaldwin34 min
May 9, 12:39 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile51 min
May 9, 1:01 PM CDTSevere Thunderstorm WarningMOBWashington44 min
May 9, 1:29 PM CDTSevere Thunderstorm WarningMOBBaldwin46 min
May 9, 1:43 PM CDTSevere Thunderstorm WarningMOBClarke, Washington35 min
May 9, 2:29 PM CDTSevere Thunderstorm WarningMOBChoctaw61 min
May 9, 3:52 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke38 min
May 9, 4:30 PM CDTSevere Thunderstorm WarningMOBWashington45 min
May 9, 4:36 PM CDTSevere Thunderstorm WarningMOBChoctaw43 min
May 9, 5:12 PM CDTSevere Thunderstorm WarningMOBClarke, Washington48 min
May 9, 5:16 PM CDTTornado WarningMOBClarke, Washington44 min
May 9, 5:44 PM CDTSevere Thunderstorm WarningMOBChoctaw46 min
May 9, 5:56 PM CDTTornado WarningMOBClarke, Washington34 min
May 9, 6:31 PM CDTSevere Thunderstorm WarningMOBChoctaw44 min
May 9, 6:55 PM CDTSevere Thunderstorm WarningMOBMonroe50 min
May 8, 7:04 PM CDTSevere Thunderstorm WarningMOBGreene56 min
May 8, 8:35 PM CDTSevere Thunderstorm WarningMOBPerry55 min
May 8, 9:14 PM CDTSevere Thunderstorm WarningMOBGreene61 min
May 8, 9:43 PM CDTSevere Thunderstorm WarningMOBGeorge47 min
May 9, 10:39 AM CDTSevere Thunderstorm WarningMOBGreene, Perry, Wayne36 min
May 9, 1:40 PM CDTSevere Thunderstorm WarningMOBWayne35 min
May 9, 4:05 PM CDTSevere Thunderstorm WarningMOBWayne25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Severe Thunderstorm Warnings in Mississippi, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.